Source:

Nursing2015

November 2008, Volume 38 Number 11 , p 14 - 14 [FREE]

Authors

Abstract

 

Four immunosuppressive drugs are to be labeled with stronger warnings about the risk of opportunistic fungal infections. The drugs-adalimumab (Humira), etanercept (Enbrel), infliximab (Remicade), and certolizumab (Cimzia)-belong to a class called tumor necrosis factor (TNF) alpha blockers. They're prescribed to treat a range of conditions, including rheumatoid arthritis, juvenile idiopathic arthritis, psoriatic arthritis, plaque psoriasis, ankylosing spondylitis, and Crohn's disease.

 

All four drugs already have black-box warnings about safety issues, including the risk of fungal infections. The stronger warnings were prompted by reports of delayed diagnosis and treatment of histoplasmosis in patients taking adalimumab, etanercept, and infliximab, resulting in prolonged hospitalizations and 12 deaths. The FDA has also received one report of histoplasmosis in a patient taking certolizumab, as well as reports of coccidioidomycosis and blastomycosis in patients taking TNF blockers.

 

Fungal infections can cause flulike symptoms. Teach patients who take TNF blockers to immediately report persistent fever, cough, shortness of breath, and fatigue.

Four immunosuppressive drugs are to be labeled with stronger warnings about the risk of opportunistic fungal infections. The drugs-adalimumab (Humira), etanercept (Enbrel), infliximab (Remicade), and certolizumab (Cimzia)-belong to a class called tumor necrosis factor (TNF) alpha blockers. They're prescribed to treat a range of conditions, including rheumatoid arthritis, juvenile idiopathic arthritis, psoriatic arthritis, plaque psoriasis, ankylosing spondylitis, and Crohn's disease.

All four drugs already have black-box warnings about safety issues, including the risk of fungal infections. The stronger warnings were prompted by reports of delayed diagnosis and treatment of histoplasmosis in patients taking adalimumab, etanercept, and infliximab, resulting in prolonged hospitalizations and 12 deaths. The FDA has also received one report of histoplasmosis in a patient taking certolizumab, as well as reports of coccidioidomycosis and blastomycosis in patients taking TNF blockers.

Fungal infections can cause flulike symptoms. Teach patients who take TNF blockers to immediately report persistent fever, cough, shortness of breath, and fatigue.